With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
I had my hysterectomy on Oct. 7th, and have been having palpitations ever since, off and on. I had 2 pretty severe episodes while in the hospital. I've had these symptoms in the past, which are basically pounding heart (that's the main symptom), fast heart rate, fast breathing, SVT's (skipped beats) and sometimes tingling in my hands. It's been several months since I had these symptoms, especially this bad. I'm not sure if it's related to the pain medication this time (it doesn't happen every time I take a dose of pain meds), or if there's something else triggering it again.
The first time I had the symptoms in the hospital, they thought it might be because of excess fluid in my body. I was putting out minimal urine at the time, and it was quite dark. I had a low grade fever, and high blood pressure too. It did get better after they opened up my IV full blast and shocked my kidneys into working again. It wasn't until the next morning's episode that the dr. ordered an EKG, and that was abnormal, but they couldn't tell me much more than that. They did order some labs to be sure I didn't have a heart attack or some other damage to my heart, and they were all normal.
Has anyone else had a reaction to the surgery, pain meds, etc. like this? I've been to several cardiologists in the past 2 years trying to figure out my symptoms, and I have some answers, but not a whole lot. All I know is that it does NOT feel normal, despite doctors telling me that it is. But these particular symptoms have not been caught during any testing, either. Frustrating!
Anyway, can anyone out there relate? I'm only 30... I shouldn't be having these heart issues. That's all I know.
If your ovary hasn't woken up yet post surgery than it may be part of the menopause. I had heart palpitations at different times for several weeks after surgery and heart palpitations are a symptom of menopause.
I am taking clonidine for anxiety and heart palpitations..It is used for menopausal symptoms. You might w3ant to ask about it.
Also there is a condition called POTS that I think can be temporarily induced by surgery and that can make a heart rate funny and even cause fainting.. http://www.dinet.org/
I've had heart palpitations on and off for the last 30 years, started when I was 19 when my son was born. I've been able to deal with it mentally and have had several echocardiograms, halter monitors, ekgs etc all saying they are slightly abnormal. However my doctor is an all natural doctor and does not like to dispense medication like beta blockers. I agreed with him. About 2 months prior to my hysterectomy on 9/30/09 my heart started pounding hard, I could really feel it. So I went for another echo and my doctors office called and told me not to worry. These results were also given to the hospital prior to surgery and they also did not make a big deal out of it. I did have several episodes during my one day stay at the hospital where my heart rate sped up so much it woke me right up from my much needed sleep. The nurse said it could be that I did not have enough oxygen in my lungs and kept the oxygen on me through the night and told me to take some deep breaths. This did help some. Now since I've been home I have some days where I can feel my heart beat hard all day and others where I don't notice it. I checked it out online and they suggested magnesium to settle the heart as wel as COQ10. I've ordered both products through Vitacost where I get a lot of my vitamins. I have taken magnesium in the past and it has helped so I'm hoping it takes care of this problem. It's a bit unsettling to be sitting still and feel your heart beat hard, so I'm hoping these natural remedies work.
What have the cartiologists said? I have tachycardia (SVTs) that causes abnormal and fast pounding heart rates. This is NOT heart disease, but a problem in the electrical signals of my heart. the symptoms that you describe are similar to what I had felt before I started on medication.
Have you had your thyroid checked? Overactive thyroid (hyperthyroidism) can cause rapid or irregular heartbeats.
You need to know what is having with your body. Please follow up with your doctor.
I also had a rapid heart beat after surgery....Blood was taken from me and my hemoglobin was very low......I had to have a blood transfusion. The OBGYN was concerned my heart rate might not be related to the surgery so I was hooked up for an EKG. I also felt very stressed thinking this could also be a cause for the rapid heart beat. I'm now home for 5 1/2 weeks and my heart rate is fine.
I have hypothyroid and take medication for it. My levels have been great the last few times they were checked (most recently just a couple months ago). I didn't take my thyroid med. the day of surgery or the day after, so if anything the levels should have been lower (but not much). The thyroid was discussed, but ruled out.
The main thing that has been found so far with my heart is that I have a low VO2 Max when I exercise. This was found on an O2 Treadmill test, and was diagnosed as a cardiac limitation. I was told it's a problem with my heart muscle, and not heart disease. The dr. called it diastolic heart failure. BUT... the heart cath (I exercised during it... it was done at Mayo Clinic) was essentially normal, and therefore he rescinded that heart failure diagnosis. He's keeping an eye on things because he said it could be that I'm just not to the point of having actual disease despite that I'm having symptoms. All other cardiac tests thus far have been normal, especially those done at rest.
So all of that leaves me not knowing what actually causes the symptoms... whether it's drug reactions, stress, excess fluid in my body, or something else. The EKG I had at the hospital the other day was my first abnormal one, and unfortunately they said there wasn't a cardiologist available to read it at the time (it's a hospital, so not sure how that's possible, but whatever).
The SVT's seem to be unrelated, but who knows. I'm sure it's all related somehow. They sure seemed to be during the last episode.
claram - I've tried magnesium and CoQ10 in the past with limited success. And I already had oxygen hooked up when these symptoms started because I was causing monitors to beep frequently when I first got to my room after surgery because I wasn't breathing deeply enough. That was left on until the next morning.
My plan at the moment is to have the records from the hospital sent to my dr. at Mayo. He's been the most helpful so far in figuring this out. I just wanted to see if others have had a similar experience and I could glean some other info. before I pursue this more. So thanks to you all for sharing your experiences!
I have had PVC's since my teenage years. Over the past couple of years, I have had them more severely along with palpitations. I've been to the ER, my cardiologist, GP, etc. The PVC's and A....(something I can't think of right now but just like PVC's) are still there but no other heart problems.
Most of the time, they determine that I'm having anxiety.
It's for sure that we can make our palpitations worse when we dwell on them. I know that when mine are bad I am sure I'm dying and can work myself up into quite a frenzy. (I'm having them as I'm sitting here actually.)
I think they definitely are hormone-related because I used to get them much worse during PMS. Today is really the first time I've had them significantly since surgery so I think they are getting better with less Estgrogen in my system.
Has anyone suggested that you have an anxiety problem? While there are real heart issues there, anxiety adds to the problem. Anxiety is real, not some imagined or "crazy worried female thing." I would look into it.
Thank you for letting us know that you are getting excellent care at the Mayo Clinic. Sometimes irregular heart beats can be cause by caffine or stress or hormones. But sometimes it is a genetic defect or value problem.
This forum is a wonderful way to exchange information. However, serious conditions need to be evaluated by a doctor.
Foxpup, keep asking questions, and I hope that you feel wonderful soon.